Alert archive / Kansas / River Flood Warnings in 2018
River Flood Warning 56, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Dec 27, 2018, 10:13 AM CST for Marshall County, Kansas. It took effect at Dec 27, 2018, 5:45 PM CST. It was in force for 49 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 27, 2018, 10:13 AM CST (16:13 UTC)
- In effect from
- Dec 27, 2018, 5:45 PM CST
- Expired
- Dec 29, 2018, 6:33 PM CST
- In force
- 49 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Marshall County, KS
The radar
The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Blue River at Blue Rapids (BLRK1).
- Action stage
- 21 ft
- Minor stage
- 26 ft
- Moderate stage
- 52 ft
- Major stage
- 68 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06884700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
839 WGUS43 KTOP 271613 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED Flood Warning National Weather Service Topeka KS 1013 AM CST Thu Dec 27 2018 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Big Blue River near Blue Rapids affecting Marshall County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-280013- /O.NEW.KTOP.FL.W.0056.181228T0524Z-181231T1912Z/ /BLRK1.1.ER.181228T0524Z.181229T1200Z.181231T0712Z.NO/ 1013 AM CST Thu Dec 27 2018 The National Weather Service in Topeka, KS has issued a * Flood warning for The Big Blue River near Blue Rapids. * from this evening to Monday afternoon. * At 9:15 AM Thursday the stage was 21.4 feet. * Flood stage is 26.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by tonight and continue to rise to near 30.0 feet by Saturday early afternoon.The river will fall below flood stage by early Monday morning. * Impact...At 26 feet...Minor lowland flooding occurs from Marysville to Tuttle Creek Lake. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$
7 follow-up statements
345 WGUS83 KTOP 272346 FLSTOP Flood Statement National Weather Service Topeka KS 546 PM CST Thu Dec 27 2018 ...The Flood Warning continues for the following streams in Kansas... Big Blue River near Blue Rapids affecting Marshall County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-280745- /O.EXT.KTOP.FL.W.0056.181227T2345Z-181231T1912Z/ /BLRK1.1.ER.181227T2241Z.181229T1200Z.181231T0712Z.NO/ 546 PM CST Thu Dec 27 2018 The Flood Warning continues for The Big Blue River near Blue Rapids. * until Monday afternoon. * At 5:15 PM Thursday the stage was 26.2 feet. * Flood stage is 26.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 30.2 feet by Saturday morning. The river will fall below flood stage early Monday morning. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$
002 WGUS83 KTOP 281244 FLSTOP Flood Statement National Weather Service Topeka KS 644 AM CST Fri Dec 28 2018 ...The Flood Warning continues for the following streams in Kansas... Big Blue River near Blue Rapids affecting Marshall County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-282043- /O.EXT.KTOP.FL.W.0056.000000T0000Z-181231T0600Z/ /BLRK1.1.ER.181227T2241Z.181229T1200Z.181230T1800Z.NO/ 644 AM CST Fri Dec 28 2018 The Flood Warning continues for The Big Blue River near Blue Rapids. * until late Sunday night. * At 6:15 AM Friday the stage was 27.9 feet. * Flood stage is 26.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 30.2 feet by Saturday morning. The river will fall below flood stage Sunday early afternoon. * Impacts...Minor lowland flooding occurs from Marysville to Tuttle Creek Lake. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$
987 WGUS83 KTOP 281936 FLSTOP Flood Statement National Weather Service Topeka KS 135 PM CST Fri Dec 28 2018 ...The Flood Warning continues for the following streams in Kansas... Big Blue River near Blue Rapids affecting Marshall County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-290335- /O.EXT.KTOP.FL.W.0056.000000T0000Z-181231T1704Z/ /BLRK1.1.ER.181227T2241Z.181230T0600Z.181231T0504Z.NO/ 135 PM CST Fri Dec 28 2018 The Flood Warning continues for The Big Blue River near Blue Rapids. * until Monday morning. * At 1:00 PM Friday the stage was 27.9 feet. * Flood stage is 26.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 30.0 feet by early Sunday morning. The river will fall below flood stage Sunday before midnight. * Impacts...Minor lowland flooding occurs from Marysville to Tuttle Creek Lake. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$
349 WGUS83 KTOP 290119 FLSTOP Flood Statement National Weather Service Topeka KS 719 PM CST Fri Dec 28 2018 ...The Flood Warning continues for the following streams in Kansas.. Big Blue River near Blue Rapids affecting Marshall County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-290919- /O.CON.KTOP.FL.W.0056.000000T0000Z-181231T1704Z/ /BLRK1.1.ER.181227T2241Z.181230T0000Z.181231T0504Z.NO/ 719 PM CST Fri Dec 28 2018 The Flood Warning continues for The Big Blue River near Blue Rapids. * until Monday morning. * At 4:45 PM Friday the stage was 27.6 feet. * Flood stage is 26.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 29.5 feet by Saturday evening. The river will fall below flood stage Sunday before midnight. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$
820 WGUS83 KTOP 291014 FLSTOP Flood Statement National Weather Service Topeka KS 414 AM CST Sat Dec 29 2018 ...The Flood Warning continues for the following streams in Kansas... Big Blue River near Blue Rapids affecting Marshall County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-291813- /O.EXT.KTOP.FL.W.0056.000000T0000Z-181231T1500Z/ /BLRK1.1.ER.181227T2241Z.181228T2215Z.181231T0300Z.NO/ 414 AM CST Sat Dec 29 2018 The Flood Warning continues for The Big Blue River near Blue Rapids. * until Monday morning. * At 3:15 AM Saturday the stage was 27.1 feet. * Flood stage is 26.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to fall to below flood stage by Sunday before midnight. * Impact...At 26.0 feet...Minor lowland flooding occurs from Marysville to Tuttle Creek Lake. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$
675 WGUS83 KTOP 291750 FLSTOP Flood Statement National Weather Service Topeka KS 1150 AM CST Sat Dec 29 2018 ...The Flood Warning continues for the following streams in Kansas... Big Blue River near Blue Rapids affecting Marshall County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-300149- /O.EXT.KTOP.FL.W.0056.000000T0000Z-181230T1600Z/ /BLRK1.1.ER.181227T2241Z.181228T2215Z.181230T0400Z.NO/ 1150 AM CST Sat Dec 29 2018 The Flood Warning continues for The Big Blue River near Blue Rapids. * until Sunday morning. * At 11:00 AM Saturday the stage was 26.5 feet. * Flood stage is 26.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue to fall below flood stage before midnight on Sunday. * Impact...At 26.0 feet...Minor lowland flooding occurs from Marysville to Tuttle Creek Lake. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$
473 WGUS83 KTOP 300033 FLSTOP Flood Statement National Weather Service Topeka KS 633 PM CST Sat Dec 29 2018 ...The Flood Warning is cancelled for the following streams in Kansas... Big Blue River near Blue Rapids affecting Marshall County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-300103- /O.CAN.KTOP.FL.W.0056.000000T0000Z-181230T1600Z/ /BLRK1.1.ER.181227T2241Z.181228T2215Z.181229T2042Z.NO/ 633 PM CST Sat Dec 29 2018 The Flood Warning is cancelled for The Big Blue River near Blue Rapids. * At 6:00 PM Saturday the stage was 25.5 feet. * Flood stage is 26.0 feet. * Forecast...The river will continue to fall to 21.7 feet by Monday morning. && LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Dec 27, 5:37 AM CST, 4 hours 36 minutes earlier.
Area forecast discussion, Dec 27, 5:37 AM CST, 4 hours 36 minutes before
Area Forecast Discussion National Weather Service Topeka KS 537 AM CST Thu Dec 27 2018 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 400 AM CST Thu Dec 27 2018 Early this morning the closed mid-level low was centered over the TX/OK panhandles with strong southerly mid-level flow on the lee- side of the trough continuing to advect abundant moisture northward into the central U.S. With this mid-level low tracking northeastward across western KS, the dry slot was working into the forecast area, resulting in diminishing coverage of precipitation early this morning. Short-range models show precipitation continuing to scatter out as a result of this overspreading dry slot through mid-morning before the surface cold front starts progressing eastward across the forecast area. As this cold front tracks eastward this morning into this afternoon, models continue to show enough remaining lift and moisture to support some scattered precipitation along and behind the front. Some weak instability of up to around 200 J/kg may help to produce a few thunderstorms with this frontal passage mid morning into early afternoon, and cannot rule out the potential for some gusty winds with any storms that develop. Winds were quite gusty early this morning as a 60-70kt LLJ tracked over the area, resulting in some recorded gusts up to around 45 kts. While winds should diminish some through the day, there is still enough of a pressure gradient to result in 25-30 mph wind gusts through this afternoon. Models continue to show strong CAA streaming into the area behind the cold front, which will result in a non-diurnal temperature trend as readings plunge through the day. With the front already in north central KS early this morning, expect temperatures to steadily fall through the daytime hours in that area. Overcast skies across eastern KS ahead of the front will likely keep temperatures steady in the low/mid 50s before dropping behind the frontal passage. With short-range models showing temperatures plunging into the low/mid 30s by mid/late morning across north central KS, there is the concern for some wintry precipitation on the back-side of this exiting low. Of greater concern is the fact that some model soundings show the mid-level drying out in the dendritic growth zone as temperatures fall near/below freezing, resulting in the concern for some freezing rain/drizzle. While precipitation by that time should be becoming more scattered in coverage before completely drying out, there still is the potential for some light ice accumulations across north central to far northeast KS. If enough saturation is able to stay into the dendritic growth zone with the back edge of this scattered precipitation, then some light snow will also be possible across north central KS. By tonight, surface high pressure will dive southward into the Central Plains, resulting in continued CAA through the overnight hours. Despite some lingering low clouds, expect strong enough CAA to cause overnight low temperatures to plunge into the upper teens to low/mid 20s, with Friday morning wind chill values in the single digits to low teens. Otherwise, with the widespread rainfall amounts of 1-1.5+ inches across the outlook area yesterday, this will result in some rises of rivers and streams today through this weekend, with some minor river flooding possible (primarily across portions of north central KS). .LONG TERM...(Friday through Wednesday) Issued at 400 AM CST Thu Dec 27 2018 Transitioning into the extended period, more "winter-like" temperatures are expected through much of the next 7 days... The slow-progressing mid-level low/shortwave trough will continue to move into the Upper Midwest through the day Friday, shunting all precipitation well north of the area. Strong CAA is expected to remain across the CWA with northwesterly winds 10-15 MPH, gusting 20- 25 MPH. Wind chill values Friday morning are likely to range from 5- 15. High temperatures Friday afternoon will only reach the middle 20s to lower 30s. By Saturday an elongated, strongly-sheared mid-level trough axis will overspread the much of the Central and Southern Plains. Meager moisture combined with weak ascent should allow for dry conditions to prevail. Another cold morning is expected Saturday as low temperatures reach the low to middle teens. A northerly breeze around 5-8 MPH will result in wind chill values ranging from 0 to 10. A brief temperature moderation is expected Sunday as WAA overspreads eastern KS, ahead of a northern stream shortwave trough that will traverse the region Monday. Highs Sunday afternoon will reach the lower 40s. The aforementioned shortwave trough will shunt an attendant surface trough through the area New Year's Eve-Monday. High temperatures are likely to occur in the morning hours with falling temperatures through the day. There is the potential for light snow during the evening hours of New Year's Eve with the shortwave passage. Additionally, bitterly cold temperatures are likely to ring in the new-year. Temperatures at midnight Monday night/Tuesday morning are expected to be in the teens and lower 20s. A northwest breeze of 10-20 MPH will result in wind chill values in the single digits. By sunrise New Year's Day, wind chill values will likely be below zero for many. Below normal temperatures with dry conditions are likely thereafter through the middle of next week. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 530 AM CST Thu Dec 27 2018 For the 12z TAFs, borderline MVFR/IFR cigs will prevail through the daytime hours as a cold front tracks eastward over the TAFs. Some scattered showers possibly even a few isolated thunderstorms will be possible along and behind this frontal passage, however confidence in the timing and coverage of any of these showers is too low to warrant a prevailing precip group at this time. Winds will remain breezy through the entire TAF period, with gusts of at least 20-30kts as winds shift from south to northwest. There is model uncertainty regarding whether or not cigs will improve to low-end VFR overnight or if some MVFR stratus will linger, so will have to monitor this in future TAF updates. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Baerg AVIATION...Hennecke
Hazardous weather outlook, Dec 27, 4:15 AM CST, 5 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 415 AM CST Thu Dec 27 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-281015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 415 AM CST Thu Dec 27 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Periods of scattered showers and isolated thunderstorms are expected this morning through this afternoon as a cold front tracks eastward across the outlook area. Severe weather is not expected, but cannot rule out some gusty winds from any thunderstorms that develop. As temperatures plunge to near and below freezing behind the frontal passage, there is the potential for some light wintry precipitation in the form of freezing rain or snow mid morning into this afternoon across north central to far northeast Kansas. As a result, light ice or snow accumulations will be possible which may cause some slick road conditions. With widespread rainfall amounts of 1 to 2 inches from yesterday, some rises in rivers and streams are expected with some minor river flooding possible, primarily across portions of north central and northeast Kansas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Due to the recent rainfall, some rises in rivers and streams are expected with some minor river flooding possible into the weekend, primarily across portions of north central and northeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 10:14 AM CST | River Flood Warning | TOP | Cloud | 8 hr |
| Dec 27, 11:09 AM CST | River Flood Warning | TOP | Clay | 20 hr |
| Dec 27, 11:57 AM CST | Winter Weather Advisory | TOP | Clay, Cloud, Ottawa, Republic, Washington | 3 hr |
Nearby
River Flood Warnings in Kansas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.